Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 76, NWS Bismarck, ND

July 8, 2019McLean County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2019, 3:13 PM CDT for McLean County, North Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2019, 3:13 PM CDT (20:13 UTC)
Expired
Jul 8, 2019, 4:00 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County McLean County, ND

The radar

The Bismarck radar (KBIS), 79 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:15 PM CDTHAIL 1.55 E Underwood, NDLASTED ABOUT 15 MINUTES.
Jul 8, 3:35 PM CDTHAIL 0.88Turtle Lake, NDHAIL LASTED FROM 3:32 PM TIL 3:39 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WUUS53 KBIS 082013
SVRBIS
NDC055-082100-
/O.NEW.KBIS.SV.W.0076.190708T2013Z-190708T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
313 PM CDT Mon Jul 8 2019

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  East central McLean County in south central North Dakota...

* Until 400 PM CDT.

* At 313 PM CDT, a severe thunderstorm was located near Underwood, or
  10 miles north of Washburn, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Turtle Lake around 335 PM CDT.
  Mercer around 355 PM CDT.

Other locations impacted by this severe thunderstorm include Falkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4767 10068 4750 10067 4734 10068 4733 10068
      4733 10116 4750 10120
TIME...MOT...LOC 2013Z 261DEG 23KT 4743 10108 

HAIL...1.25IN
WIND...60MPH
 
$$

CJS
3 follow-up statements
934 
WWUS53 KBIS 082025
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
325 PM CDT Mon Jul 8 2019

NDC055-082100-
/O.CON.KBIS.SV.W.0076.000000T0000Z-190708T2100Z/
McLean ND-
325 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL MCLEAN COUNTY...

At 325 PM CDT, a severe thunderstorm was located 5 miles southwest of
Turtle Lake, or 12 miles north of Washburn, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Turtle Lake around 335 PM CDT.
  Mercer around 355 PM CDT.

Other locations impacted by this severe thunderstorm include Falkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4767 10068 4750 10067 4734 10068 4733 10068
      4733 10110 4753 10111
TIME...MOT...LOC 2025Z 256DEG 23KT 4746 10096 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
672 
WWUS53 KBIS 082040
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
340 PM CDT Mon Jul 8 2019

NDC055-082100-
/O.CON.KBIS.SV.W.0076.000000T0000Z-190708T2100Z/
McLean ND-
340 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL MCLEAN COUNTY...

At 338 PM CDT, a severe thunderstorm was located near Turtle Lake, or
15 miles northeast of Washburn, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 320 PM CDT, ping pong ball 
         size hail was reported 5 miles east of Underwood.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Mercer around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4767 10068 4750 10067 4734 10068 4733 10068
      4733 10102 4755 10104
TIME...MOT...LOC 2038Z 256DEG 22KT 4748 10086 

HAIL...1.50IN
WIND...60MPH
 
$$

CJS
023 
WWUS53 KBIS 082102
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
402 PM CDT Mon Jul 8 2019

NDC055-082112-
/O.EXP.KBIS.SV.W.0076.000000T0000Z-190708T2100Z/
McLean ND-
402 PM CDT Mon Jul 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MCLEAN COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central North Dakota.

LAT...LON 4767 10068 4750 10067 4734 10068 4733 10068
      4733 10102 4755 10104
TIME...MOT...LOC 2102Z 261DEG 23KT 4750 10065 

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:47 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 8, 2:47 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
247 PM CDT Mon Jul 8 2019

.UPDATE...
Issued at 243 PM CDT Mon Jul 8 2019

Updated to expand the Flash Flood Watch to include McHenry,
Pierce, and Rollette counties. Also made the entire watch go into
effect now. Enhanced stretching potential along the line of
severe thunderstorms from Mercer through McLean counties has
contributed to numerous reports of tornadoes with the line.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 117 PM CDT Mon Jul 8 2019

Severe weather likely this afternoon and evening highlights the
short term forecast.

A surface low pressure is currently centered in northwest North
Dakota with a boundary extending from southwest to north central
ND. Aloft, a trough west of the forecast area continues to
propagate downstream, with low-level moisture continuing to advect
into the Northern Plains from a strong 850 jet nosing into our
south-central counties. This boundary will be the forcing
mechanism for severe thunderstorms, with very steep low level
lapse rates present and current analysis showing MLCAPE values
around 3000-4000 J/kg. Already beginning to see some cb forming
along the boundary so expecting cap is very little at this point.
Best intersection of low and deep-layer shear seems to be in a
corridor north of Interstate 94 and east of Highway 83, where bulk
shear is forecast to be around 40-45 knots. This is also the area
where SRH is expected to be strongest around 150 m2/s2, so threat
for a few tornadoes and the largest hail will likely be in the
region generally from Bismarck to northeast North Dakota.

A few discrete supercells are expected initially, likely in
central North Dakota, as deep layer shear is more perpendicular to
the boundary. This is when the greatest threat for tornadoes and
large hail will be, before the anvil-level shear begins to
dominate storm mode and upscale growth is favored. This will lead
to more of a cluster-type storm mode, likely in front of and along
the boundary. This upscale growth, combined with very high
precipitable water values, gives concern for very heavy rainfall
with training possible along the boundary as the low-level jet
continues to push into southern ND, helping convection continue.
Therefore, have issued a Flash Flood Watch for parts of southwest
and south central North Dakota in anticipation of this.

As the night continues and the storm mode continues to get more
multicellular, expecting the severe threat to slowly decrease.
However, still anticipating plenty of rainfall and possible
thunderstorms across western and central North Dakota as the
slow-moving low pressure center becomes stacked with a low aloft.
This is forecast to quickly deepen and keep precipitation around
through all of Tuesday. Any thunderstorms are likely to be on the
east side of the surface low with some instability still present,
but severe threat is marginal at best. As the boundary from today
passes, Tuesday's temperatures will be cooler than today's, with
highs in the upper 60s in western North Dakota.

.LONG TERM...(Tuesday night through Monday)
Issued at 117 PM CDT Mon Jul 8 2019

The long term forecast is highlighted by summerlike temperatures
and a few chances for showers and thunderstorms.

As the stacked surface low progresses east of the forecast area,
rain will continue overnight Tuesday and slowly taper off west to
east by Wednesday morning. From there, upper-level ridging begins
to dominate over a strong high pressure in the southwestern US.
Wednesday and Thursday look to be mostly dry and warming up from
Tuesday's cooler temperatures. Some showers and thunderstorms are
possible for the end of the work week and into the weekend with
some shortwave impulses moving through the upper-level flow, but
the overall pattern looks to be relatively consistent through the
extended forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 243 PM CDT Mon Jul 8 2019

Severe thunderstorms will continue to develop across southwest and
central North Dakota this afternoon and evening. Very large hail,
damaging winds, and LIFR conditions are expected. Rain showers and
thunderstorms will continue tonight through Tuesday with MVFR/IFR
ceilings developing.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for NDZ005-012-013-
019>023-033>036-041-042-044>047-050.

&&

UPDATE...PA
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...PA
Hazardous weather outlook, Jul 8, 2:50 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
250 PM CDT Mon Jul 8 2019

NDZ005-012-013-019>023-033>036-041-042-044>047-050-092000-
Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Stark-
Morton-Burleigh-Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan-
McIntosh-
250 PM CDT Mon Jul 8 2019 /150 PM MDT Mon Jul 8 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected this afternoon and evening. A
few tornadoes, large hail up to tennis ball size, and damaging
wind gusts up to 70 mph are all possible along with the very heavy
rain. A Flash Flood Watch is in effect until Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are forecast for Tuesday, Thursday night, and over
the coming weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed from later this afternoon and at
least until midnight tonight. Report all tornadoes, hail, storm
wind gusts of 40 mph or higher, any pooling of rain water, and
rain amounts to your National Weather Service in Bismarck. More
experienced spotters should report information related to storm
structure as well.

NDZ001>004-009>011-017-018-025-031-032-037-040-043-048-051-092000-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie-
Dunn-Foster-Golden Valley-Billings-Stutsman-Slope-Bowman-La Moure-
Dickey-
250 PM CDT Mon Jul 8 2019 /150 PM MDT Mon Jul 8 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected this afternoon and evening. A
few tornadoes, large hail up to tennis ball size, and damaging
wind gusts up to 70 mph are all possible along with the very heavy
rain. The greatest potential is across southwest and central North
Dakota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are forecast for Tuesday, Thursday night, and over
the coming weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed from later this afternoon and at
least until midnight tonight. Report all tornadoes, hail, storm
wind gusts of 40 mph or higher, any pooling of rain water, and
rain amounts to your National Weather Service in Bismarck. More
experienced spotters should report information related to storm
structure as well.

PA

In the hours before

Special weather statement, Jul 8, 1:32 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
132 PM CDT Mon Jul 8 2019

NDZ019-020-081900-
Oliver ND-Mercer ND-
132 PM CDT Mon Jul 8 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN OLIVER AND SOUTHERN
MERCER COUNTIES UNTIL 200 PM CDT...

At 132 PM CDT, a strong thunderstorm was located 8 miles south of
Beulah, moving northeast at 15 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Hazen, Center, Stanton and Hannover.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4698 10195 4711 10202 4742 10144 4702 10123
TIME...MOT...LOC 1832Z 237DEG 13KT 4714 10178

EDWARDS
Local storm report, Jul 8, 2:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
238 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             5 NNE SCHEFIELD         46.73N 102.80W
07/08/2019  E1.00 INCH       STARK              ND   TRAINED SPOTTER

            HAIL ONGOING AT THE TIME OF CALL.

&&

RK
Local storm report, Jul 8, 3:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TORNADO          7 E KRUEGER LAKE        47.77N 100.35W
07/08/2019                   SHERIDAN           ND   LAW ENFORCEMENT

            TORNADO OBSERVED BY LAW ENFORCEMENT AND
            REPORT RELAYED BY NORTH DAKOTA STATE RADIO.
            LOCATION ESTIMATED BASED ON RADAR.

&&

CJS
Local storm report, Jul 8, 3:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
309 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             7 NW LEFOR              46.75N 102.67W
07/08/2019  E1.00 INCH       STARK              ND   PUBLIC

            HAIL LASTED FOR 15 MINUTES (UNTIL 3:00 PM).

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:52 AM CDTSpecial Weather StatementBISDivide23 min
Jul 8, 5:18 AM CDTSpecial Weather StatementBISRolette57 min
Jul 8, 5:37 AM CDTSevere Thunderstorm WarningBISBottineau, Rolette38 min
Jul 8, 1:09 PM CDTFlash Flood WatchBISAdams, Burleigh, Emmons, Grant, Hettinger, Kidder and 10 more17 hr
Jul 8, 1:32 PM CDTSpecial Weather StatementBISOliver28 min
Jul 8, 1:55 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver65 min
Jul 8, 2:10 PM CDTTornado WarningBISMcLean, Mercer, Oliver35 min
Jul 8, 2:13 PM CDTSevere Thunderstorm WarningBISDunn, Stark62 min
Jul 8, 2:30 PM CDTFlash Flood WarningBISMcLean, Mercer, Oliver3 hr
Jul 8, 2:40 PM CDTSevere Thunderstorm WarningBISStark48 min
Jul 8, 2:42 PM CDTTornado WarningBISMcLean, Sheridan33 min
Jul 8, 3:47 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver43 min
Jul 8, 4:04 PM CDTSevere Thunderstorm WarningBISPierce, Wells56 min
Jul 8, 4:10 PM CDTSevere Thunderstorm WarningBISMorton50 min
Jul 8, 4:49 PM CDTSevere Thunderstorm WarningBISDivide41 min
Jul 8, 4:51 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman, Wells54 min
Jul 8, 4:53 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton52 min
Jul 8, 5:01 PM CDTSevere Thunderstorm WarningBISMorton44 min
Jul 8, 5:25 PM CDTFlash Flood WarningBISBurleigh3 hr
Jul 8, 5:28 PM CDTSevere Thunderstorm WarningBISDivide47 min
Jul 8, 5:35 PM CDTSpecial Weather StatementBISFoster40 min
Jul 8, 5:44 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, Morton, Sioux41 min
Jul 8, 5:47 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.